Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Existence of polynomials on subspaces without extension


Author: Maite Fernández-Unzueta
Journal: Proc. Amer. Math. Soc. 141 (2013), 2389-2399
MSC (2010): Primary 47H60, 46B07
Published electronically: March 26, 2013
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove the existence of a polynomial of degree $ d$ defined on a closed subspace that cannot be extended to the Banach space $ E$ (in particular, the existence of a nonextendible polynomial) in the following cases: (1) $ d\geq 2$ and $ E$ does not have type $ p$ for some $ 1<p<2$; (2) the space $ \ell _k$, $ k\in \mathbb{N}$, $ 2<k\leq d$, is finitely representable in $ E$. In each of these cases we prove, equivalently, the existence of a closed subspace $ F\subset E$ such that the subspace $ \hat {\otimes }^{d}_{s,\pi }{F}$ is not closed in $ \hat {\otimes }^{d}_{s,\pi }{E}$.


References [Enhancements On Off] (What's this?)

  • 1. A. Arias and J. D. Farmer, On the structure of tensor products of $ l\sb p$-spaces. Pacific J. Math. 175 (1996), no. 1, 13-37. MR 1419470 (98d:46015)
  • 2. R. M. Aron and P. D. Berner, A Hahn-Banach extension theorem for analytic mappings, Bull. Soc. Math. France 106 (1978), no. 1, 3-24. MR 508947 (80e:46029)
  • 3. G. Bennett, L. E. Dor, V. Goodman, W. B. Johnson and C. M. Newman, On uncomplemented subspaces of $ L\sb {p},$ $ 1<p<2$. Israel J. Math. 26 (1977), no. 2, 178-187. MR 0435822 (55:8778)
  • 4. D. Carando, Extendibility of polynomials and analytic functions on $ l_p$. Studia Math. 145 (2001), no. 1, 63-73. MR 1828993 (2002d:46042)
  • 5. P. G. Casazza and N. J. Nielsen, The Maurey extension property for Banach spaces with the Gordon-Lewis property and related structures, Studia Math. 155 (1) (2003), 1-21. MR 1961157 (2003k:46016)
  • 6. A. M. Davie and T. W. Gamelin, A theorem on polynomial-star approximation. Proc. Amer. Math. Soc. 106 (1989), no. 2, 351-356. MR 947313 (89k:46023)
  • 7. A. Defant and K. Floret, Tensor norms and operator ideals. North-Holland Mathematics Studies, 176. North-Holland Publishing Co., Amsterdam, 1993. MR 1209438 (94e:46130)
  • 8. J. Diestel, H. Jarchow and A. Tonge, Absolutely summing operators. Cambridge Studies in Advanced Mathematics, 43. Cambridge University Press, Cambridge, 1995. MR 1342297 (96i:46001)
  • 9. S. Dineen, Quasinormable spaces of holomorphic functions. Note Mat. 13 (1993), no. 1, 155-195. MR 1283528 (95i:46050)
  • 10. S. Dineen, Complex Analysis on Infinite Dimensional Spaces, Springer Monographs in Mathematics, 1999. MR 1705327 (2001a:46043)
  • 11. M. Fernández-Unzueta and A. Prieto, Extension of polynomials defined on subspaces, Math. Proc. Cambridge Philos. Soc. 148 (2010), no. 3, 505-518. MR 2609305 (2011g:46081)
  • 12. M. Fernández-Unzueta, Extension of multilinear maps defined on subspaces. Israel J. Math. 188 (2012), 301-322. MR 2897734
  • 13. A. Kamińska and H. J. Lee, On uniqueness of extension of homogeneous polynomials. Houston J. Math. 32 (2006), no. 1, 227-252. MR 2202363 (2006j:46054)
  • 14. A. Kamińska and P. K. Lin, On the extensions of homogeneous polynomials. Proc. Amer. Math. Soc. 135 (2007), no. 8, 2471-2482. MR 2302568 (2008e:46055)
  • 15. P. Kirwan and R. A. Ryan, Extendibility of homogeneous polynomials on Banach spaces. Proc. Amer. Math. Soc. 126 (1998), no. 4, 1023-1029. MR 1415346 (98f:46042)
  • 16. P. K. Lin, Extensions of $ 2$-homogeneous polynomials on $ c_0$. Acta Math. Sin. (Engl. Ser.) 24 (2008), no. 5, 877-880. MR 2403121 (2009d:46080)
  • 17. B. Maurey, Un théor $ \grave {e}$me de prolongement, C. R. Acad. Sci. Paris, A 279 (1974), 329-332. MR 0355539 (50:8013)
  • 18. J. Mujica, Complex analysis in Banach spaces. Holomorphic functions and domains of holomorphy in finite and infinite dimensions. North-Holland Mathematics Studies, 120. North-Holland Publishing Co., Amsterdam, 1986. MR 842435 (88d:46084)
  • 19. A. Pelczyński, A theorem of Dunford-Pettis type for polynomial operators. Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 11 (1963), 379-386. MR 0161161 (28:4370)
  • 20. G. Pisier, The volume of convex bodies and Banach space geometry, Cambridge Tracts in Mathematics, 94. Cambridge University Press, 1989. MR 1036275 (91d:52005)
  • 21. R. A. Ryan, Introduction to tensor products of Banach spaces. Springer Monographs in Mathematics. Springer-Verlag London, Ltd., London, 2002. MR 1888309 (2003f:46030)
  • 22. H. P. Rosenthal, On the subspaces of $ L\sp {p}$ $ (p>2)$ spanned by sequences of independent random variables, Israel J. Math. 8 (1970), 273-303. MR 0271721 (42:6602)
  • 23. I. Zalduendo, Extending polynomials on Banach spaces--a survey. Rev. Un. Mat. Argentina 46 (2005), no. 2, 45-72. MR 2281672 (2008k:46133)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 47H60, 46B07

Retrieve articles in all journals with MSC (2010): 47H60, 46B07


Additional Information

Maite Fernández-Unzueta
Affiliation: Centro de Investigación en Matemáticas (CIMAT), A.P. 402, 36000 Guanajuato, Gto., México
Email: maite@cimat.mx

DOI: http://dx.doi.org/10.1090/S0002-9939-2013-11703-X
PII: S 0002-9939(2013)11703-X
Received by editor(s): February 1, 2011
Received by editor(s) in revised form: October 20, 2011
Published electronically: March 26, 2013
Additional Notes: The author has been partially supported by P48363 CONACyT, México. She would also like to thank the Fields Institute, since part of the research was done while the author was a visiting professor there.
Communicated by: Marius Junge
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.